the breast cancer
support charity

Showing results for 
Search instead for 
Do you mean 
Member
amdamc
Posts: 351
Registered: ‎01-05-2012

Re: Femara and heart problems

Hi everyone

Came across this on the net, may be of interest

http://newsok.com/article/3143627

Cheers
Anne x

Please use plain text.
Member
jibby
Posts: 157
Registered: ‎01-05-2012

Re: Femara and heart problems

Hi Nicky, Alison and Anne

Thank you for your replies. I feel more reassured knowing that others are taking heart medication alongside BC meds and that the two are not working against each other.

Nicky - you have replied in such detail, I hope you don't think I was being intrusive asking so many questions! Sorry to read about the bone mets and hope everything keeps stable for you.

Alison and Anne - Alison, you've certainly had a tough time and by the sound of it you still are!. Anne - I will have to look up what an Ace inhibitor is. I'm not familiar with the drug names. I've not come across any threads about BC treatment and heart problems as yet but from what you have written the BC treatment certainly leaves your heart vulnerable.

I'll do some more research on this site and the internet in general.
Take care of yourselves.

Love
Jibby x

Please use plain text.
Member
amdamc
Posts: 351
Registered: ‎01-05-2012

Re: Femara and heart problems

Hi everybody

This is an interesting thread! A problem with my heart was picked up after finishing chemo. The LVF had apparently dropped more than 10% so was put on Ace inhibitor which I was told could repair damage caused by the chemo. A year later my LVF had returned to better than before treatment, but I am being kept on the ace inhibitor for five years as precaution.

I'm also on Femara, which I started after the probs with my heart. Am just getting over recent DIEP recon. and BP has been fine throughout.

I put this down to the chemo, which was AC? followed by Taxotere.
Cheers
Anne x

Please use plain text.
Member
alisoncamera
Posts: 1,042
Registered: ‎01-05-2012

Re: Femara and heart problems

Hi Jibby, my blood pressure has been 223/127 at its highest, i am now on bp tablets, statins, and i had a TIA after some shoulder surgery at the end of March this year, so i am now on another tablet that is meant to stop further strokes, previous to having aromatiaise inhibitors i had four major ops and no high bp at all, so i do blame the arimidex and now the aromasin for the position i am in now. so i am just hoping that the tablets work, i am too scared to come off the aromasin as i was a grade 3 and not offered chemo, even though i was told at the start that i would have it, but thats fate and i have found that i feel every damn side effect thats going, except hair loss, so some plus's i suppose
lots of love
Alisonxxx

Please use plain text.
Member
nicky08
Posts: 2,759
Registered: ‎01-05-2012

Re: Femara and heart problems

Hi Jibby
I had high blood pressure after taking tamoxifen when I had my primary dx and treatment (I've now unfortunately got bone mets). When I came off Tamoxifen (which wasn't working anyway hence the secondary dx) my BP did come down and I stopped taking medication for it. When I started Femara I kept an eye on my BP as I have a monitor at home and it was steadily creeping up but nothing very high. Having said that it wasn't high at all when my palpitations started. I don't know why the beta blockers didn't work - they don't always and from what I was told are used as a first treatment to see if they do help. I was put on low dose aspirin when I started the flecainide (I refused Warfarin - can't be doing with all those blood tests) which I take daily. I am now back on a low dose BP tablet which is keeping my BP normal. I took Femara for about 3 weeks before the palpitations started, infrequently at first but then getting to be every other day which is what made things so awful. To be honest I didn't take any tablets before my initial dx and then it became a way of life and will now continue as the A I's are what should keep my mets at bay. It may be worth getting your potassium levels checked as mine are still on the low side of normal even with a daily supplement (another pill to pop!). I also read on here some time ago about other ladies with similar problems so it may be worth doing a search to see if you can find the postings, I can't remember what category they were in and the website has changed since they were posted. Hope this info helps. I found out all of this from the internet so you can always search that as well for more details if you need them.
Nicky x

Please use plain text.
Member
jibby
Posts: 157
Registered: ‎01-05-2012

Re: Femara and heart problems

Hi Nicky

Thanks for replying. The whole thing is confusing and worrying. I have always hated taking medication - even the humble paracetamol. I hate being on this merry-go-round of taking drugs to combat the side effects of other drugs. There are no foods or drinks I can think of that would cause it. I don't smoke, hardly drink alcohol and use decaf tea and coffee. That puts BP or Femara as prime candidates. Do you have high BP? If so, does it stay high all the time or only in stressful situations. I have a small, portable blood pressure monitor that I use twice a day if I feel worried about it. Why did the beta-blockers not help you? Do you have a daily low dose aspirin? Also, how long were you taking Femara? Hope you don't mind me asking you so many questions.

Love
Jibby

Please use plain text.
Member
nicky08
Posts: 2,759
Registered: ‎01-05-2012

Re: Femara and heart problems

Hi Jibby
Sounds familiar to me!
I had exactly the same problems after 6 chemo sessions last year. I also had previously had skipped heartbeats occasionally and sometimes the irregular ones that last for a while but this was mainly down to too much booze - oops. This condition isn't called 'holiday heart' for nothing!
Anyway I investigated this last year when I was having them so often that it was making my life a misery and no particular situation or food or drink was causing them. Here's my research:
Chemo and a dramatic change in hormone levels can cause them (atrial fibrilation). This can also be due to a low potassium level (I know mine is quite low). AF is also caused by stimulants such as caffeine and alcohol
Beta blockers did not help me but (as with you) I spent a day in hospital and saw a cardiologist and I'm now on Flecainide which has sorted the problem. No real side effects that I notice. my 'research' also shows that Femara is the ONLY Aromatase Inhibitor that lists atrial fibrilation as a possible side effect - and it's not that low down on the list either. I came off Femara for a few weeks then have been on Arimidex since. Your oncologist may tell you otherwise (about the side effect) mine didn't believe me and checked with the hospital pharmacist who was also surprised to confirm that only Femara has this SE listed. So, believe it or not, they do not know everything about what they prescribe. It was very frustrating not having one expert for all my problems as I had to go between the cardiologist and the oncologist to get this sorted. However, as I've said, I seem to have things sorted now. Your GP can also prescribe flecainide but I wanted to speak with the cardiologist 1st to make sure it was right for me, however these appointments can take weeks to organise.
I hope you get it sorted and I know how horrible it can be. Please feel free to ask me any further questions.
Nicky x

Please use plain text.
Member
jibby
Posts: 157
Registered: ‎01-05-2012

Femara and heart problems

I have been taking Femara for 18 months.Recently, I have had 2 episodes of fast, irregular heartbeats where my BP has shot up. The first time it happened my GP advised me to go to A&E. After numerous ECG's and BP checks I was given a beta-blocker which got it under control. It had been erratic from 7am until about 5pm. The second time it lasted for a couple of hours.

I saw a cardiologist last week who named it 'arterial fibrilation'. I am now waiting for a heart scan and have been given beta-blockers and a low dose aspirin to take.

I have for many years experienced a 'missed' heartbeat but my cardiologist (who I saw at the start of my cancer treatment) didn't attach much importance to it. Also, I have suffered mild BP when in stressful (particularly medical) situations. On seeing the cardiologist last week - I was very anxious - it was 190/90 but at home it is nowhere near that high.

Has anyone experienced a similar situation and do they know if the cancer treatment caused it/made it worse. I got the prescription today and as yet have not taken anything. I would really appreciate talking to someone in a similar situation because I feel between a rock and a hard place. I've got a 6 month check-up with my onc this week and am worried he may take me off Femara to protect my heart. But, I feel the Femara is protecting me from a recurrence of BC. Are there any ladies who are taking Femara alongside beta-blockers?

love
Jibby

Please use plain text.